Missouri, 2017

Hail in Missouri, November 2, 2017

November 2, 2017 · NWS LSX · 1 event in 1 county or zone

A line of storms developed along a cold front. Some of the storms became strong to severe with hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of storms developed along a cold front. Some of the storms became strong to severe with hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 2, 5:46 PM CST, 37 minutes earlier.

Area forecast discussion, Nov 2, 5:46 PM CST, 37 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
646 PM CDT Thu Nov 2 2017

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 300 PM CDT Thu Nov 2 2017

Cold front as of 1900 UTC is just northwest of a KMYJ>>KPPQ line and
should continue to slowly progress southeastward through tonight.
Expecting scattered showers and thunderstorms to develop along the
front toward dusk. This puts points roughly along/southeast of the I-
44 corridor in Missouri and I-70 corridor in Illinois with the
better chance of seeing this activity. SPC mesoanalysis also shows
~35-40 knots of 0-6 km shear and 1000-1500 J/kg of MLCAPE so a few
strong to severe thunderstorms appear possible across southeast
Missouri and southwest Illinois. By 0600 UTC, the front should have
cleared the CWA with drier and cooler air filtering into the region.
Lows tonight should range from the upper 30s to mid 50s from
northwest to southeast.

Very seasonable early November day thanks to strong surface high
pressure across the Upper Midwest. High temperatures should reach
the upper 50s to low 60s across much of the area under a partly to
mostly cloudy sky.

Gosselin

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 300 PM CDT Thu Nov 2 2017

The surface warm front will lift north Friday night and Saturday
morning with a period of drizzle and some patchy fog preceding it.
By Saturday afternoon the front will have lifted northeast of the
CWA, with the precipitation threat ending and the wind shifting to
the southwest. Temperatures will warm nicely into the 60s and 70s.

A near record warm Sunday is on tap for the area. Temperatures aloft
are forecast to rise above 15 degrees Celcius and deep mixing within
the lower atmosphere will producing a gusty southwest wind and
surface temperatures well into the 70s. Some favored locations could
top out in the lower 80s, which would approach record highs.

The cold front will approach the region by Sunday afternoon/evening
and this is when the greatest risk of severe thunderstorms will
exist. SPC continues to highlight the eastern half of the CWA and
this seems reasonable given the expected CAPE and shear. Sure, there
are some limiting factors for widespread convection developing
initially, including a strong capping inversion, but the majority of
the model guidance breaks through that convective inhibition,
releases the potential energy and develops QPF by evening from St.
Louis northeast into south central Illinois. Given the very steep
mid level lapse rates forecast, believe we could see some very large
hail, in additon to damaging wind gusts and isolated tornadoes. Will
continue to monitor trends in guidance and highlight this risk in
our suite of messaging/products.

Fall weather returns next week with seasonal temperatures and
several chances for measurable rain as upper level weather pattern
goes zonal with the main surface front remaining to our south.

CVKING
&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 642 PM CDT Thu Nov 2 2017

Cold front moving through STL metro area, so kept VCSH mention
through 02z Friday. Otherwise, main issue is IFR cigs just behind
front. Will persist for a few hours, then lift to MVFR, then
eventually to VFR by 03z at KUIN, 04z at KCOU and by 12z Friday
for metro area tafs. As for winds, to persist from the north, then
veer to the northeast to east through rest of forecast period.

SPECIFICS FOR KSTL:
Cold front moving through STL metro area, so kept VCSH mention
through 02z Friday. Otherwise, main issue is IFR cigs just behind
front. Will persist through 08z, then lift to MVFR, then to VFR by
12z Friday. As for winds, to persist from the north, then veer to
the northeast by daybreak then east by Friday evening.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 2, 1:59 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
259 PM CDT Thu Nov 2 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
259 PM CDT Thu Nov 2 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop along a cold front
this evening across portions of southeast Missouri and southwest
Illinois, mainly to the south and east of St. Louis. While
widespread severe weather is not expected, a few stronger
thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across eastern Missouri and
Illinois Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening across southeast Missouri and
southwest Illinois.

CVKING

In the hours before

Special weather statement, Nov 2, 6:04 PM CST, 19 minutes before
Special Weather Statement
National Weather Service St Louis MO
704 PM CDT THU NOV 2 2017

MOZ065-073-074-030045-
Washington MO-Jefferson MO-St. Francois MO-
704 PM CDT THU NOV 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON...EAST
CENTRAL WASHINGTON AND NORTHWESTERN ST. FRANCOIS COUNTIES UNTIL 745
PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mineral Point, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bonne Terre, Mineral Point, Cadet, Valles Mill, French Village and
Blackwell.

This also includes  St. Francois State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3794 9073 3807 9066 3804 9041 3798 9033
      3793 9039 3788 9046
TIME...MOT...LOC 0004Z 287DEG 18KT 3798 9063

Glass

The radar

The St Louis radar (KLSX), 82 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Francois

When
November 2, 6:23 PM CST
Where
St. Francois County, 3.1 mi N of Bonne Terre
Measured
1 in hail
Reported by
Public
Coordinates
37.965, -90.575

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725749.